Hail, Stone
- When
- April 21, 2:35 PM CST
- Where
- Stone County, 0.69 mi N of Reeds Spg
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 36.760, -93.380
A cluster of strong to severe thunderstorms moved across southwest Missouri producing isolated large hail. This was in response to an upper level disturbance moving across the Ozarks.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A cluster of strong to severe thunderstorms moved across southwest Missouri producing isolated large hail. This was in response to an upper level disturbance moving across the Ozarks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 21, 1:53 PM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 253 PM CDT THU APR 21 2011 ...FLASH FLOOD WATCH HAS BEEN POSTED... .DISCUSSION... PRESSURE ADVECTION CONVECTION WAS UNDERWAY...AND MOVING INTO MISSOURI FROM EASTERN OKLAHOMA AND WESTERN ARKANSAS THIS AFTERNOON. THIS BELT OF LIFT WILL CONTINUE TO SPREAD ACROSS EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON AND TONIGHT. THIS WILL BEGIN WHAT LOOKS TO BE A FIVE DAY RAIN EVENT FOR MUCH OF THE REGION. A FRONTAL SYSTEM WILL BE THE PRIMARY FOCUS IN CAUSING THIS ACTIVE WEATHER...WHICH IS FORECASTED TO MEANDER BACK AND FORTH ACROSS SOUTHERN MISSOURI THROUGH THE WEEKEND AND INTO MONDAY NIGHT. UPPER LEVEL TRAJECTORIES PARALLEL TO THE FRONT SUPPORTS THIS MODEL SIGNAL OF MAINTAINING THE FRONTAL SYSTEM NEAR THE REGION FOR AN EXTENDED PERIOD OF TIME. A GULF AIRMASS LOADED IN MOISTURE CONTENT...WILL STREAM NORTHWARD FOR THE NEXT SEVERAL DAYS. THE SHREVEPORT 12Z RAOB MEASURED 1.66 INCHES OF PRECIPITABLE WATER...WHILE OTHER GULF LOCATIONS WERE GENERALLY AROUND 1.30 TO 1.40 INCHES THIS MORNING. A CONTINUOUS INTERACTION BETWEEN THIS GULF AIRMASS AND THE PREVIOUSLY MENTIONED FRONTAL ZONE WILL SET THE STAGE FOR SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH MONDAY NIGHT. THIS OVERALL SYNOPTIC PATTERN WILL CREATE EXCESSIVE RAINFALL ACROSS SOUTHERN MISSOURI AND SURROUNDING AREAS...LIKELY TO RESULT IN DANGEROUS FLOODING AND FLASH FLOODING. COLLABORATION BETWEEN THE HYDROMETEOROLOGICAL PREDICTION CENTER AND SURROUNDING OFFICES SUGGESTED THAT THE MODEL OF CHOICE WAS THE HIGH RESOLUTION MODELS. JUST ABOUT ALL MODELS HAVE THE SAME IDEA OF THE OVERALL PATTERN...HOWEVER...SLIGHT DIFFERENCES EXISTED WITH EXACT FRONTAL PLACEMENT...WHICH WILL BE KEY IN DETERMINING WHAT AREAS ARE AFFECTED BY THIS EPISODE OF EXCESSIVE RAINFALL. OF COURSE THIS IS A DIFFICULT TASK TO DISCERN...AS CONVECTION COULD PUSH AND MOVE THE FRONT WITH TIME...WHICH ULTIMATELY BECOMES A SHORT TERM FORECAST CHALLENGE. WITH THAT SAID...WE WILL STICK CLOSELY WITH THE HIGH RES SOLUTIONS...WHICH SUGGESTS THREE TO SEVEN INCHES OF STORM TOTAL RAINFALL ACROSS SOUTHERN MISSOURI THROUGH MONDAY NIGHT. AS FAR AS SEVERE WEATHER CHANCES ARE CONCERNED...THE NEAR STORM ENVIRONMENT NEEDS TO BE MONITORED CLOSELY IN JUST ABOUT EVERY PERIOD THROUGH MONDAY NIGHT. THE TWO TIME FRAMES THAT STAND OUT IS FRIDAY AND MONDAY. FRIDAY...THE FRONTAL SYSTEM SURGES SOUTHWARD THROUGH SOUTHERN MISSOURI AS A SHORTWAVE TROUGH SWINGS ACROSS THE UPPER MIDWEST. THE POSITIVE TILT OF THE PRESSURE STRUCTURE...AND ASSOCIATED VEERED WINDS WOULD SUGGEST MORE OF A LARGE HAIL AND DAMAGING WIND RISK. ON MONDAY...PERHAPS THE BEST SEVERE WEATHER SIGNAL OF THE SEASON IS BEING ADVERTISED BY THE GFS AND THE ECMWF. IT WOULD APPEAR THAT SEVERAL INGREDIENTS NEEDED FOR ALL MODES OF SEVERE WEATHER...INCLUDING TORNADOES...WILL COME TOGETHER EITHER WITHIN OR NEAR THE OZARKS REGION. A LOT OF UNCERTAINTY REMAINS IN THE FORECAST FOR TUESDAY AND WEDNESDAY. THERE HAS BEEN A TREND NOTED BY THE ECMWF AND GFS FOR A SLOWER APPROACH OF A LONG WAVE TROUGH THAT WOULD ULTIMATELY CREATE A PATTERN CHANGE TOWARD A DRIER FORECAST. THIS WAVE MAY NOT PASS OVER THE OZARKS UNTIL EITHER TUESDAY OR WEDNESDAY. MODEL TRENDS WILL NEED TO BE MONITORED FOR THIS PATTERN CHANGE IN ORDER TO FIGURE OUT WHEN CONDITIONS WILL FINALLY DRY UP. CRAMER && .AVIATION... FOR THE 12Z TAFS...VFR CONDITIONS THIS MORNING WITH A MID LEVEL DECK WILL SLOWLY LOWER THROUGH OUT THE DAY AS LOW LEVEL MOISTURE INCREASES AND A WARM FRONT ADVANCES NORTHWARD. MVFR CEILINGS AND VISIBILITIES CAN BE EXPECTED AFTER 18Z THIS AFTERNOON AND INTRODUCED VCTS IN THE TAFS. SHOWERS AND STORMS WILL BE LIKELY AT ALL TERMINALS THIS EVENING AND THROUGH 12Z FRIDAY. CEILINGS WILL DROP TO IFR AFTER 00Z THIS EVENING AND REMAIN THROUGH THE NIGHT. EASTERLY WINDS THIS MORNING WILL GRADUALLY SHIFT TO SOUTHEASTERLY TONIGHT. GRIFFIN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...FLASH FLOOD WATCH. KS...FLASH FLOOD WATCH FOR CHEROKEE COUNTY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1258 PM CDT THU APR 21 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221800- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1258 PM CDT THU APR 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT. WEATHER HAZARDS EXPECTED... HAIL RISK IS ELEVATED RISK TONIGHT. LIGHTNING RISK IS SIGNIFICANT THIS AFTERNOON AND TONIGHT. DISCUSSION... THUNDERSTORMS WILL SPREAD ACROSS EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS LATER THIS AFTERNOON AND EVENING. A FEW STORMS COULD PRODUCE HAIL UP TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AN ELEVATED RISK OF SEVERE WEATHER WILL PERSIST INTO FRIDAY AND FRIDAY NIGHT. A COLD FRONT WILL MOVE INTO THE REGION FROM THE NORTHWEST. ABUNDANT GULF MOISTURE...MODERATE INSTABILITY AND SUFFICIENT WIND SHEAR WILL BE IN PLACE TO SUPPORT THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS FRIDAY AFTERNOON INTO FRIDAY NIGHT. THE PRIMARY SEVERE WEATHER RISKS WILL BE DAMAGING WIND GUSTS AND LARGE HAIL...ALTHOUGH THE RISK FOR A COUPLE OF TORNADOES CANNOT BE RULED OUT. OUR WEATHER PATTERN WILL REMAIN VERY ACTIVE THROUGH THE UPCOMING WEEKEND AND INTO NEXT WEEK AS A SURFACE FRONT BECOMES NEARLY STATIONARY ACROSS THE MIDWEST. SEVERAL ROUNDS OF RAIN AND THUNDERSTORMS ARE EXPECTED. WIDESPREAD RAINFALL OF THREE TO SIX INCHES...WITH LOCALLY HIGHER AMOUNTS IS EXPECTED. THIS WILL RESULT IN AN INCREASING RISK FOR FLASH FLOODING AND RIVER FLOODING ACROSS THE OUTLOOK AREA. LOCAL INTERESTS ARE URGED TO MONITOR THE LATEST FORECASTS FROM YOUR NATIONAL WEATHER SERVICE IN SPRINGFIELD MISSOURI REGARDING THE POTENTIAL FOR EXCESSIVE RAINFALL AND RESULTANT RISK OF FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT THU APR 21 2011
KSZ097-101-212015-
CHEROKEE KS-CRAWFORD KS-
248 PM CDT THU APR 21 2011
...SIGNIFICANT WEATHER ALERT FOR CHEROKEE AND SOUTH CENTRAL CRAWFORD
COUNTIES UNTIL 315 PM CDT...
AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTH OF SHERWIN...OR 7 MILES SOUTHWEST
OF CARONA...MOVING NORTHEAST AT 45 MPH. PENNY SIZE HAIL IS EXPECTED
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE ARMA...BEULAH...CARONA...CHEROKEE...
CHICOPEE...COLUMBUS...CRESTLINE...FAULKNER...FRANKLIN...FRONTENAC...
GALENA...HALLOWELL...LONE OAK...LOWELL...NEUTRAL...PITTSBURG...
POLK...RINGO...RIVERTON...ROSELAND...SCAMMON...SHERMAN...SHERWIN...
SKIDMORE...STIPPVILLE...WEIR AND WEST MINERAL.
PEOPLE IN CHEROKEE AND SOUTHERN CRAWFORD COUNTIES...INCLUDING WEST
MINERAL...CARONA...SCAMMON...CHEROKEE...WEIR AND PITTSBURG...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3760 9469 3703 9462 3704 9506 3708 9508
3729 9509
TIME...MOT...LOC 1948Z 241DEG 48KT 3725 9492
DSASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT THU APR 21 2011
MOZ088-212130-
JASPER MO-
326 PM CDT THU APR 21 2011
...SIGNIFICANT WEATHER ALERT FOR JASPER COUNTY UNTIL 430 PM CDT...
AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF CARL JUNCTION...OR 4 MILES
NORTH OF GALENA...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL IS
EXPECTED WITH THIS STORM.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.
LAT...LON 3736 9432 3735 9408 3706 9408 3705 9456
3706 9462 3735 9462
TIME...MOT...LOC 2026Z 243DEG 39KT 3716 9459
DSAThe Springfield radar (KSGF), 53 km away, was scanning. The volume nearest the first event began at 20:34 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
The low water crossing on south Kings Highway was flooded and impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287961, 287962, 287963.